New Jersey, 2010

Blizzard and Winter Storm in New Jersey, February 9 to 11, 2010

February 9 to 11, 2010 · NWS PHI · 25 events in 21 counties and zones

For the second time within a week a major winter storm affected New Jersey. Blizzard conditions occurred at times across the extreme southern part of the state during the afternoon and early evening of the 10th.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$5.0 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

For the second time within a week a major winter storm affected New Jersey. Blizzard conditions occurred at times across the extreme southern part of the state during the afternoon and early evening of the 10th. Snowfall averaged 7 to 15 inches across northwest New Jersey, 12 to 20 inches across central New Jersey and 6 to 12 inches across the southern third of New Jersey. Ice accretions were less than one tenth of an inch. Two storm related deaths occurred in Burlington and Middlesex Counties.

In the southeast part of the state, snow began during the early evening on the 9th. As warmer air moved in aloft, the snow changed to sleet and freezing rain just after Midnight EST on the 10th. Surface temperatures responded slower and the sleet and freezing rain changed over to rain during the early morning (before sunrise) of the 10th. Some sleet mixed in from time to time. As the low pressure system moved northeast of the region, the rain changed back to snow around Noon EST on the 10th and fell heavy at times from the afternoon into the early evening. Winds also increased and blizzard conditions occurred from the middle of the afternoon into the early evening of the 10th in the extreme southern part of the state. The snow ended late in the evening on the 10th. Along the New Jersey Turnpike corridor in the southwest and central part of the state, snow began during the early evening on the 9th. As warmer air moved in aloft, the snow changed to sleet and freezing rain between 3 a.m. and 6 a.m. EST on the 10th. Surface temperatures responded slower and the sleet and freezing rain changed over to rain during the morning of the 10th. Some sleet mixed in from time to time. As the low pressure system moved northeast of the region, the rain changed back to snow around Noon EST on the 10th and fell heavy at times during the afternoon. Winds also increased and started to down snow laden tree limbs and trees. The snow ended late in the evening on the 10th. In the Raritan Valley and Northwest New Jersey, snow began during the evening of the 9th and fell at its heaviest during the afternoon of the 10th. The snow ended during the evening of the 10th.| |States of emergencies continued (from the previous winter storm) in Cape May and Atlantic Counties. Many additional counties, cities and municipalities issued their own snow and/or states of emergencies. Many city, federal, social and county offices as well as courthouses were closed on the 10th. Except for court houses, most were reopened on the 11th. Municipal meetings were canceled as were sports games and racing cards. Flights were canceled going in and out of Atlantic City International Airport. State police reported nearly 500 accidents throughout the state. Schools were closed on the 10th and 11th, some even on the 12th. A limited number of businesses were opened on the 10th. New Jersey Transit canceled and or combined bus service on the 10th. Because the heavy snow clung to the trees first and then the winds increased, New Jersey utilities reported about 100,000 new outages, 80,000 in the southern half of the state and 14,000 in Cape May County alone. There was considerable pine tree damage. Several shelters were opened. Many school districts ran out of snow days and municipal snow removal budgets were exceeded. Trash collections were postponed. The combination of the two heavy snow events within a week started causing roof collapses in the southern half of the state.

In Burlington County, a 51-year-old man in Riverside died after a porch awning collapsed onto him. A Sunnyside Farm barn collapsed in Westampton and the roof of a Rite-Aid collapsed in Marlton. A shelter was opened in Medford as 1,900 homes within the township lost power. In Middlesex County, a 54-year-old man was killed by a snapped tree limb in East Brunswick. In Cumberland County, a carport collapsed in Vineland, slightly injuring a woman. A gas station roof collapsed in Maurice River Township. Walmart roof collapses were reported in Cape May, Gloucester and Ocean Counties. In Camden County, there were over 100 reports of downed trees in Cherry Hill. In Gloucester County, a warehouse nearly totally collapsed in Deptford Township. In Salem County, a garage collapse badly damaged eight vehicles. Blizzard conditions hampered power restoration efforts in Cape May County. Before the latest storm began, 11,000 homes and businesses were without power and an additional 14,000 lost power. Power was not fully restored until the 17th.

Representative snowfall included 20.0 inches in South Plainfield (Middlesex County), 18.7 inches in Ewing (Mercer County), 18.0 inches in Hopewell (Mercer County), 17.9 inches in Flemington (Hunterdon County), 17.6 inches in Hillsborough (Somerset County), 17.0 inches in Blackwood (Camden County), Cheesequake (Middlesex County), Jackson (Ocean County) and Sewell (Gloucester County), 16.6 inches in Belle Mead (Somerset County), 16.5 inches in Lavallette (Ocean County), 16.4 inches in New Brunswick (Middlesex County), 16.0 inches in Princeton (Mercer County), Medford (Burlington County) and Colts Neck (Monmouth County), 15.9 inches in Mount Holly (Burlington County), 15.5 inches in Clinton (Hunterdon County) and Bridgewater (Somerset County), 15.1 inches in Tabernacle (Burlington County) and Stewartsville (Warren County), 14.8 inches in Somerville (Somerset County), 14.6 inches in Point Pleasant (Ocean County), 14.5 inches in Mount Laurel (Burlington County) and Swedesboro (Gloucester County), 14.0 inches in Red Bank (Monmouth County), 13.7 inches in Manchester (Ocean County), 13.5 inches in Vineland (Cumberland County), 13.4 inches in High Bridge (Hunterdon County), 13.2 inches in Princeton (Mercer County), 13.0 inches in Old Bridge (Middlesex County) and Milton (Morris County), 12.2 inches in Malaga (Gloucester County), 12.0 inches in Somerdale (Camden County) and Butler (Morris County), 11.7 inches in Sparta (Sussex County), 11.6 inches in Rockaway (Morris County), 11.5 inches in Hackettstown (Warren County), 11.0 inches in Shrewsbury (Monmouth County), 10.3 inches in Hammonton (Atlantic County) and Hopatcong (Sussex County), 10.0 inches in Newport (Cumberland County) and Parsippany (Morris County), 8.6 inches in Estell Manor (Atlantic County), 7.8 inches in Upper Deerfield (Cumberland County), 7.3 inches at the Atlantic City International Airport, 7.1 inches in Cape May (Cape May County) and 6.5 inches in Wantage (Sussex County).

Only 10 days into February and the seasonal total of 50.1 inches of snow to date at the Atlantic City International Airport already made it the snowiest season on record surpassing the previous record of 46.9 inches set in 1966-7.

Peak wind gusts included 68 mph in Cape May (Cape May County), 54 mph at the Cape May Ferry Terminal (Cape May County), 44 mph in Tuckerton (Ocean County), 42 mph in Newport (Cumberland County) and 41 mph in Atlantic City (Atlantic County). The onshore flow preceding the low pressure system helped cause minor tidal flooding with the morning high tide on the 10th along coastal New Jersey. The high tide at Cape May (Cape May County) reached 6.78 feet above mean lower low water. Minor tidal flooding starts at 6.7 feet above mean lower low water. Minor to locally moderate beach erosion also occurred with the winter storm. Vertical cuts averaged 1 to 3 feet along the ocean front with the highest cuts reported in Ocean County.

The low pressure system responsible for the latest winter storm and blizzard emerged from the Big Bend of Texas on the morning of the 8th. It moved northeast and reached the Tennessee Valley on the morning of the 9th. At 7 p.m. EST on the 9th, it was located near Charleston, South Carolina. It then moved northnortheast and was near Norfolk, Virginia at 1 a.m. EST on the 10th, Georgetown, Delaware at 7 a.m. EST on the 10th, Atlantic City, New Jersey at 10 a.m. EST on the 10th and just east of Seaside Heights, New Jersey at 4 p.m. EST on the 10th. The low pressure system then drifted slowly east the rest of the afternoon into the overnight of the 10th. The pass of the low pressure system into the state permitted warmer air aloft and at the surface to make it into the central and southern parts of New Jersey during the first half of the day on the 10th, before the heavier snow and then in the extreme south blizzard conditions occurred. The heaviest accumulating snow occurred just to the north and west of this changeover in central New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 9, 3:51 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 9, 3:51 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 PM EST TUE FEB 9 2010

.SYNOPSIS...
COMPLEX LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST TONIGHT AND
CONSOLIDATE AND BEGIN TO INTENSIFY OFF THE NORTHERN MID ATLANTIC
COAST BY WEDNESDAY MORNING. THE LOW WILL LIFT AWAY WEDNESDAY NIGHT
AND THURSDAY, AND HIGH PRESSURE WILL APPROACH FOR THE END OF THE
WORK WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THE MESOSCALE AND LARGE SCALE FEATURES OF THIS SYSTEM HAVE BEEN
DISCUSSED REPEATEDLY IN PREVIOUS DISCUSSIONS, AND WE WILL NOT
REPEAT THEM HERE. THE SAME IS TRUE OF THE CHANGE IN SNOW TO LIQUID
RATIOS AS WE TRANSITION FROM ENHANCED WARM AIR ADVECTION
PRECIPITATION TO DEFORMATION PRECIPITATION. OF NOTE THIS MODEL
RUN WAS THE NAM TREND TOWARD A SLIGHTLY SLOWER AND MORE NORTHERLY
SOLUTION THAT WOULD HAVE A SIGNIFICANT IMPACT ON THE PRECIPITATION
TYPE FOR ALL BUT THE NORTHWESTERN ZONES WERE IT TO VERIFY. THE NAM
HAS BECOME THE MODEL ON THE NORTHWESTERN EDGE OF THE GUIDANCE
ENVELOPE BECAUSE OF THIS TREND, AND WE HAVE ONLY SLIGHTLY
INCORPORTATED IT INTO THIS PACKAGE.

WE MADE LITTLE IN THE WAY OF CHANGES TO CONTINUITY WITH REGARD TO
TEMPERATURES, AS THIS GENERALLY FAVORED THE MAV OVER THE MET
VALUES. WE DID MAKE TEMPERATURES RISE A BIT, ESPECIALLY DOWN
SOUTH, OVERNIGHT TONIGHT.

WE EXPECT THE BULK OF THE SNOW TO FALL TOMORROW. PEOPLE WAKING UP
IN THE MORNING MAY NOT BE TERRIBLY IMPRESSED BY WHAT THEY FIND.
MOREOVER, THE MID LEVEL DRY SLOT MAY MAKE PRECIPITATION FROM
PRIOR TO DAYBREAK UNTIL MID-MORNING RATHER MEAGER. IF OUR FORECAST
IS CORRECT, THAT WILL CHANGE /MORE AS ONE MOVES NORTHWEST THROUGH
THE FORECAST AREA/ AS THE DAY PROGRESSES.

WE MAINTAIN THE WIND ADVISORY WHERE IT IS. THIS CONCEIVABLY COULD
END UP BEING UPGRADED TO A HIGH WIND WARNING ALONG THE IMMEDIATE
COASTLINE. AS THE PREVIOUS FORECASTER NOTED, WE WILL ADDRESS
WHETHER THIS SYSTEM WILL REQUIRE A BLIZZARD WARNING ONCE THERE IS
CERTAINTY ABOUT WHETHER WE WILL MEET THE CRITERIA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A BIT OF LINGERING EVENING SNOW IS EXPECTED WEDNESDAY EVENING, THEN
HIGH PRESSURE WILL BEGIN TO BUILD IN AND WE ARE GOING WITH A DRY
FORECAST. WINDS WILL DIMINISH GRADUALLY. A BLEND OF GUIDANCE AND
CONTINUITY WERE USED FOR TEMPERATURES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE UPPER AIR PATTERN CONTINUES TO SHOW A DEEP UPPER CLOSED LOW OFF
THE CANADIAN MARITIME PROVINCES AND WEAK RIDGING OVER THE ROCKY
MOUNTAINS. THE UPPER LOW SLOWLY RETROGRADES BACK ACROSS NORTHERN
QUEBEC WHILE THE UPPER RIDGE OUT WEST SHARPENS. THESE FEATURES ALONG
WITH PLENTIFUL SNOW COVER ACROSS THE AREA WILL ENSURE BELOW NORMAL
TEMPERATURES THROUGH THE EXTENDED PERIOD. HIGH TEMPERATURES SHOULD
ONLY REACH THE LOW TO MID 30S EACH DAY.

THERE ARE NO SIGNIFICANT WEATHER SYSTEMS IN THE EXTENDED
PERIOD...BUT A SHORT WAVE ROTATING SE ALONG THE SRN PERIPHERY OF THE
CANADIAN UPPER LOW WILL CAUSE LOW PRESSURE AND A FRONTAL SYSTEM TO
CROSS THE AREA MONDAY AND MONDAY NIGHT. THE POPS HAVE BEEN RAISED
SLIGHTLY FROM THE PREVIOUS FCST WITH SLIGHT CHC AND CHC POPS IN THE
NORTHERN AND CENTRAL SECTIONS OF OUR FORECAST AREA.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL REMAIN FOR A FEW MORE HOURS THIS AFTERNOON INTO
THIS EVENING AHEAD OF AN APPROACHING WINTER STORM. HOWEVER, THINGS
WILL BEGIN TO DETERIORATE THIS EVENING AS SNOW BEGINS TO MOVE INTO
THE AREA. AS WE MOVE THROUGH THE OVERNIGHT HOURS, ESPECIALLY AROUND
AND AFTER MIDNIGHT, SNOW IS EXPECTED TO INCREASE IN INTENSITY. BY
AROUND SUNRISE ON WEDNESDAY, OUR SOUTHERN TAFS, ACY/MIV, ARE
EXPECTED TO GET A PERIOD OF MIXING PRECIP OF RAIN, SLEET, AND/OR
SNOW. OUR ILG/PHL/PNE TAFS MAY GET A MIX OF SLEET WITH THE SNOW,
WHILE OUR ABE/RDG TAFS SHOULD RECEIVE ALL SNOW. THERE IS THE
POSSIBILITY THAT THE PRECIPITATION MAY END FOR A BRIEF PERIOD DURING
THIS TIME, HOWEVER, WE EXPECT SNOW TO PICK UP AGAIN AND INCREASE IN
INTENSITY BY MID-MORNING, AND LAST THROUGH MID-LATE AFTERNOON. SNOW
SHOULD BEGIN TO DISSIPATE AS WE APPROACH SUNDOWN WEDNESDAY, WHICH
SHOULD ALLOW CIGS AND VSBYS TO BEGIN TO IMPROVE. WE EXPECT THE SNOW
TO END BY MIDNIGHT, AND VFR CONDITIONS TO RETURN.

ON TOP OF THE SNOW, WINDS WILL BEGIN TO INCREASE THROUGH THE DAY
WEDNESDAY AND INTO WEDNESDAY NIGHT. WE EXPECT WIND GUSTS OF 25 TO 35
KNOTS, WHICH COULD PRODUCE SOME BLOWING AND DRIFTING SNOW LATE IN
THE DAY WEDNESDAY INTO WEDNESDAY NIGHT.

OUTLOOK...
GENERALLY VFR CONDITIONS ARE EXPECTED FOR THE REST OF THE WEEK AND
INTO THE EARLY WEEKEND. EACH DAY THERE MAY BE SOME GUSTY WINDS
DURING THE AFTERNOON, ESPECIALLY THURSDAY, ALONG WITH SOME AFTERNOON
CLOUDS WHICH MAY DEVELOP AROUND 2500-3500 FEET.

&&

.MARINE...
THE FORECAST IS STILL FOCUSING ON A MAJOR COASTAL STORM DEVELOPING
OFF THE MID-ATLANTIC COAST AND MOVING NORTHEAST ALONG THE EAST
COAST. CONDITIONS ARE RELATIVELY QUIET TO START THE FORECAST OFF
WITH GENERALLY LIGHT AND VARIABLE WINDS AND LOW SEAS AROUND 2 FEET.
HOWEVER, AS THE STORM BEGINS TO TAKE SHAPE OFF THE MID-ATLANTIC
COAST TONIGHT, WINDS WILL BEGIN TO INCREASE ACROSS OUR AREA, AND
SEAS WILL BE BUILDING AS WELL. AS THE STORM APPROACHES THE DELAWARE
AND NEW JERSEY COASTAL WATERS, WINDS WILL REALLY BEGIN TO INCREASE,
REACHING GALE FORCE EARLY ON WEDNESDAY AND EVENTUALLY STORM FORCE
LATER DURING THE DAY AND INTO WEDNESDAY EVENING. THEREFORE WE HAVE
ISSUED A STORM WATCH FOR THE COASTAL WATERS AND LOWER DELAWARE BAY,
AND WE STARTED IT AT 6AM /11Z/, THE SAME STARTING TIME THAT THE GALE
WARNING WAS FOR. A GALE WARNING REMAINS FOR THE LOWER DELAWARE BAY
SINCE WE THINK THERE MAY BE ENOUGH FRICTION OF THE LAND TO KNOCK
DOWN THE GUSTS IN THE NORTHERN BAY. THE WINDS WILL LIKELY DIMINISH
BACK TO GALE FORCE OVERNIGHT WEDNESDAY, AND POSSIBLY LAST INTO
THURSDAY, BUT WE WILL LET SUBSEQUENT SHIFTS DOWN GRADE TO GALE
WARNING WHEN THE TIME COMES. HIGH PRESSURE TRIES TO BUILD INTO THE
REGION LATE IN THE WEEK AND INTO THE WEEKEND, BUT DOES NOT MAKE IT
AS AN AREA OF LOW PRESSURE REMAINS ACROSS EASTERN CANADA. THIS WILL
KEEP A STEADY NORTHWEST FLOW FOR THE END OF THE WEEK AND INTO THE
WEEKEND, WHICH COULD KEEP SMALL CRAFT ADVISORY CRITERIA ACROSS THE
WATERS.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES WITH THE APPROACHING COASTAL STORM WILL BE
INCREASING. IT LOOKS LIKE THE STRONGEST WINDS WILL BE INCREASING
LATE IN THE DAY WEDNESDAY INTO WEDNESDAY NIGHT. THEREFORE, IT LOOKS
LIKE WEDNESDAY MORNING'S HIGH TIDE AND WEDNESDAY AFTERNOON'S HIGH
TIDE BOTH LOOK LIKE THEY SHOULD REMAIN BELOW MINOR FLOODING.
HOWEVER, THE HIGH TIDE ON THURSDAY MORNING STILL LOOKS LIKE IT COULD
REACH MINOR TIDAL FLOODING, SO WE MAY NEED AN ADVISORY IN LATER
SHIFTS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR PAZ054-055-060>062-067>071.
NJ...WINTER STORM WARNING FROM 7 PM THIS EVENING TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR NJZ001-007>010-012>022-026-027.
     WIND ADVISORY FROM 10 AM WEDNESDAY TO MIDNIGHT EST WEDNESDAY
     NIGHT FOR NJZ013-014-020>027.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
     WEDNESDAY FOR NJZ023>025.
     WINTER STORM WARNING FROM 7 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR NJZ023>025.
DE...WINTER STORM WARNING FROM 7 PM THIS EVENING TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR DEZ001-002.
     WIND ADVISORY FROM 10 AM WEDNESDAY TO MIDNIGHT EST WEDNESDAY
     NIGHT FOR DEZ002>004.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
     WEDNESDAY FOR DEZ003-004.
     WINTER STORM WARNING FROM 7 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR DEZ003-004.
MD...WINTER STORM WARNING FROM 7 PM THIS EVENING TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR MDZ008-012-015-019-020.
MARINE...STORM WARNING FROM 6 AM WEDNESDAY TO 6 AM EST THURSDAY FOR
     ANZ431-450>455.
     GALE WARNING FROM 6 AM WEDNESDAY TO 6 AM EST THURSDAY FOR
     ANZ430.

&&

SYNOPSIS...DELISI
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...O'HARA
AVIATION...ROBERTSON
MARINE...ROBERTSON
TIDES/COASTAL FLOODING...ROBERTSON
Hazardous weather outlook, Feb 9, 3:54 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 PM EST TUE FEB 9 2010

DEZ001-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-PAZ054-055-
060>062-067>071-102100-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
354 PM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-NJZ013-014-020>022-026-027-102100-
KENT-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
354 PM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT
EST WEDNESDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ003-004-NJZ023>025-102100-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
354 PM EST TUE FEB 9 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...
...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WINTER STORM WARNING.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-450>455-102100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
354 PM EST TUE FEB 9 2010

...STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-102100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
354 PM EST TUE FEB 9 2010

...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm, 4 blizzard. Local standard time, as filed.

Winter Storm, Salem

When
February 9, 6:30 PM EST to February 10, 10:30 PM EST
Where
Salem forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
February 9, 7:00 PM EST to February 11, 12:00 AM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Storm, Western Atlantic

When
February 9, 7:00 PM EST to February 11, 12:00 AM EST
Where
Western Atlantic forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Storm, Eastern Atlantic

When
February 9, 7:00 PM EST to February 11, 12:00 AM EST
Where
Eastern Atlantic forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Storm, Eastern Cape May

When
February 9, 7:00 PM EST to February 11, 12:00 AM EST
Where
Eastern Cape May forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Storm, Western Cape May

When
February 9, 7:00 PM EST to February 11, 12:00 AM EST
Where
Western Cape May forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Storm, Cumberland

When
February 9, 7:00 PM EST to February 11, 12:00 AM EST
Where
Cumberland forecast zone
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Storm, Gloucester

When
February 9, 7:00 PM EST to February 10, 11:30 PM EST
Where
Gloucester forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Storm, Camden

When
February 9, 7:00 PM EST to February 10, 11:30 PM EST
Where
Camden forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Storm, Northwestern Burlington

When
February 9, 7:00 PM EST to February 10, 11:30 PM EST
Where
Northwestern Burlington forecast zone
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Hunterdon

When
February 9, 8:00 PM EST to February 10, 8:30 PM EST
Where
Hunterdon forecast zone
Reported by
Trained Spotter
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Storm, Somerset

When
February 9, 8:00 PM EST to February 10, 8:30 PM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Storm, Western Ocean

When
February 9, 8:00 PM EST to February 11, 12:00 AM EST
Where
Western Ocean forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Storm, Eastern Ocean

When
February 9, 8:00 PM EST to February 11, 12:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Storm, Southeastern Burlington

When
February 9, 8:00 PM EST to February 11, 12:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Middlesex

When
February 9, 9:00 PM EST to February 10, 9:00 PM EST
Where
Middlesex forecast zone
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Storm, Western Monmouth

When
February 9, 9:00 PM EST to February 10, 10:00 PM EST
Where
Western Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Storm, Eastern Monmouth

When
February 9, 9:00 PM EST to February 10, 10:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 9, 10:00 PM EST to February 10, 8:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
February 9, 10:00 PM EST to February 10, 8:00 PM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
February 9, 11:00 PM EST to February 10, 8:00 PM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Blizzard, Salem

When
February 10, 2:00 PM EST to 7:00 PM EST
Where
Salem forecast zone
Reported by
ASOS
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Blizzard, Cumberland

When
February 10, 2:00 PM EST to 7:00 PM EST
Where
Cumberland forecast zone
Reported by
ASOS
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Blizzard, Eastern Cape May

When
February 10, 2:00 PM EST to 7:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
ASOS
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Blizzard, Western Cape May

When
February 10, 2:00 PM EST to 7:00 PM EST
Where
Western Cape May forecast zone
Property damage
$500,000
Reported by
ASOS
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Northwestern Burlington2010-02-1051MaleOutside/Open AreasDirect
Winter Storm, Middlesex2010-02-1054MaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212881, 212872, 212876, 212877, 212878, 212879, 212880, 212882, 212883, 212884, 212867, 212868, 212873, 212874, 212875, 212869, 212870, 212871, 212865, 212866, 212864, 212824, 212825, 212826, 212827.